South Carolina, 2012

Hail in South Carolina, May 23, 2012

May 23, 2012 · NWS CAE · 1 event in 1 county or zone

Isolated storms in Chesterfield County produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated storms in Chesterfield County produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 23, 1:07 PM EST, 18 minutes earlier.

Area forecast discussion, May 23, 1:07 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
207 PM EDT WED MAY 23 2012

.SYNOPSIS...
UPPER LEVEL TROUGH OVER THE REGION WILL SLOWLY MOVE EASTWARD AND
EXIT THE REGION THURSDAY NIGHT. WEAK HIGH PRESSURE AND AN UPPER
LEVEL RIDGE WILL BUILD IN FOR FRIDAY THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL TROUGH REMAINS OVER THE REGION. LATEST SATELLITE
IMAGERY SHOWS THE CENTER OF THE UPPER CIRCULATION HAS SHIFTED
NORTHWARD INTO NORTH CAROLINA. THERE IS STILL SOME ENERGY ROTATING
OVER THE REGION AND WILL KEEP A 20 PERCENT CHANCE OF AFTERNOON AND
EVENING SHOWER AND THUNDERSTORM ACTIVITY. LOW TEMPERATURES IN THE
MIDDLE 60S STILL LOOK OK.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER TROUGH FINALLY BEGINS TO MOVE EAST AND SHOULD EXIT THE
AREA THURSDAY NIGHT. WILL KEEP A 20 PERCENT CHANCE OF DIURNAL
CONVECTIVE ACTIVITY FOR THURSDAY AFTERNOON AND EVENING. AN UPPER
RIDGE WILL BUILD EAST OVER THE FORECAST AREA FRIDAY AND FRIDAY
NIGHT. DRY WEATHER IS EXPECTED FRIDAY AND FRIDAY NIGHT. HIGH
TEMPERATURES BOTH THURSDAY AND FRIDAY WILL BE IN THE UPPER 80S TO
AROUND 90. OVERNIGHT LOWS WILL BE IN THE MIDDLE TO UPPER 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS IN GOOD AGREEMENT INITIALLY FOR THE WEEKEND
SATURDAY AND SUNDAY WITH UPPER RIDGE CONTROLLING THE WEATHER.
DRY AND QUITE WARM CONDITIONS SATURDAY AND SUNDAY. HIGHS NEAR 90
TO THE LOWER 90S BOTH DAYS. LOWS SATURDAY NIGHT IN THE MIDDLE TO
UPPER 60S. SOME MODEL DIFFERENCES BY MONDAY AS TO WHEN UPPER RIDGE
SHOULD WEAKEN ALLOWING MORE MOISTURE INTO THE REGION. BOTH GFS AND
ECMWF SHOW A WEAK LOW PRESSURE OR TROUGH NEAR THE SOUTHEAST COAST
SPREADING SOME MOISTURE TO THE AREA. ECMWF HAS SURFACE LOW CLOSER
TO SOUTHEAST COAST ON MONDAY AND THEREFORE PULLS MOISTURE IN SOONER
THAN THE GFS. WILL INTRODUCE A SLIGHT CHANCE OF CONVECTIVE ACTIVITY
BY MONDAY AFTERNOON. THEN LIKE AT LEAST A SLIGHT CHANCE TUESDAY
AND WEDNESDAY WITH CONTINUED SOUTH TO SOUTHEAST LOW LEVEL WIND
FLOW ADVECTING MOISTURE TO THE REGION. SUMMER-LIKE TEMPERATURES
EXPECTED IN THE EXTENDED PERIOD WITH HIGHS IN THE UPPER 80S TO
LOWER 90S. OVERNIGHT LOWS MAINLY IN THE UPPER 60S.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
THE UPPER LOW OVER THE NC/SC BORDER CONTINUE TO MOVE OFF TO THE
NORTHEAST. WEAK SURFACE TROUGH OF LOW PRESSURE WILL LINGER ACROSS
THE MIDLANDS. EXPECT ISOLATED TO SCATTERED DIURNAL STORMS.
LOCATION AND TIMING DIFFICULT TO PINPOINT...BUT SHOULD BE MAINLY
OVER THE NORTHERN AND EASTERN COUNTIES. GENERALLY SOUTHWEST WINDS
AROUND 10 KNOTS THIS AFTERNOON.

COULD SEE PATCHES OF MVFR/IFR FOG AGAIN LATE TONIGHT WITH DIURNAL
COOLING AND BOUNDARY LAYER WINDS DECOUPLING. HAVE INDICATED MVFR FOG
AT AGS/OGB AFTER MIDNIGHT.

EXPECT SCATTERED CU DEVELOPING AFTER 15Z THURSDAY. SOME ISOLATED
CONVECTION POSSIBLE AFTER THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR CIG/VSBY POSSIBLE IN SCATTERED
CONVECTION THURSDAY WITH AN APPROACHING COLD FRONT AND UPPER LOW
PRESSURE SYSTEM.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...22
Hazardous weather outlook, May 23, 3:23 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT WED MAY 23 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
423 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE UPPER-LEVEL SYSTEM WILL CONTINUE CROSSING THE REGION CREATING
MORE SHOWERS AND THUNDERSTORMS...MAINLY OVER THE NORTHERN
MIDLANDS. A FEW OF THESE THUNDERSTORMS COULD REACH SEVERE
LIMITS THIS AFTERNOON AND EVENING WITH DAMAGING WIND BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 132 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chesterfield

When
May 23, 1:25 PM EST
Where
Chesterfield County, 0.57 mi W of Kimberly
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.650, -79.960

EM reported nickel size hail in Chesterfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372665.